Iowa, 2009

Hail and Damaging Winds in Iowa, June 17 to 18, 2009

June 17 to 18, 2009 · NWS DMX · 64 events in 18 counties and zones

A semi-stationary frontal boundary remained in place across southern Iowa while a secondary boundary was stretched from eastern South Dakota into northeast Iowa. The airmass became very unstable with lifted indices falling to -10 to -15 C and most unstable CAPE rising to 5000 to 6000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$372,000
Crop damage
$157,000
Events
64

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A semi-stationary frontal boundary remained in place across southern Iowa while a secondary boundary was stretched from eastern South Dakota into northeast Iowa. The airmass became very unstable with lifted indices falling to -10 to -15 C and most unstable CAPE rising to 5000 to 6000 J/kg. Zero to 3 km CAPE rose to over 200 J/kg in northern Iowa by the late afternoon. Surface temperatures rose to the 80s to low 90s, as dew point values reached the upper 60s to mid 70s. Wind fields were somewhat weak, however effective shear was in the 35 to 50 kt range by late afternoon. The amount of CAPE in the -10 to -30 layer of the atmosphere rose to over 400 J/kg by late afternoon. Thunderstorms erupted in two places initially. The first was along the northern boundary. However the severe storms with this round remained to the north of Iowa. A second round formed north of the southern boundary along the edge of the mid level cap. The storms became severe and produced high winds and hail. Thunderstorms from farther west moved into Iowa later in the evening and became severe. The storms produced a weak Derecho. Widespread winds of 60 to 70 MPH occurred with these storms, along with numerous reports of hail of 1 to 2 inches in diameter. The initial round of storms produced large hail and gusty winds from southwest into central Iowa. The second round resulted in winds of 60 to 70 MPH and large hail from central into southeast Iowa. The highest wind gust was 74 MPH, measured at an RWIS site near Ankeny in Polk County. The wind damage was largely to trees and power lines, with spotty reports of small shed and minor building damage. A semi-tractor trailer was blown off of Interstate 35 near Highway 210 in Story County. The high winds ripped siding off of a house in Ankeny in Polk county, and windows were blown out of a house in Colfax in Jasper County. Thunderstorms rekindled on the back side of the main thunderstorm area after sunrise. A few storms became severe and produced 60 MPH winds and golf ball size hail as they moved from The Fort Dodge area into Story County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 17, 6:12 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 17, 6:12 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT WED JUN 17 2009

...UPDATED AVIATION FORECAST...

.SHORT TERM.../TONIGHT/
TRICKY SCENARIO SHAPING UP TONIGHT ACROSS THE AREA...WITH ATMOSPHERE
QUITE UNSTABLE AND A COUPLE OF BOUNDARIES ACROSS/NEAR THE AREA.
MODERATE RISK OF SEVERE WEATHER CONTINUES ACROSS AREA WHERE WATCH
ALREADY IN PLACE...BUT ONGOING DEVELOPMENT CONTINUES TO TRACK MORE
EAST SOUTHEAST AND MAY MISS/SKIRT SOUTHWEST/SOUTH CENTRAL IOWA.
POTENTIAL FOR FURTHER DEVELOPMENT OVER THE NEXT FEW HOURS IN THAT
AREA STILL...SO WILL CONTINUE WITH THE WATCH FOR NOW. NEXT PUSH OF
ENERGY MOVING INTO WRN/CNTRL NE AND MAY SET OFF SECONDARY AROUND OF
CONVECTION WHICH IS POISED TO MOVE THROUGH SOUTHERN CWA LATE THIS
EVENING INTO THE OVERNIGHT WITH DAMAGING WIND STILL THE MAIN SEVERE
THREAT.

OTHERWISE BOUNDARY IN PLACE ACROSS CENTRAL/NORTH CENTRAL CWA AS
WELL...WITH SPC MESOANALYSIS INDICATING DESTABILIZATION ALREADY IN
PROGRESS. LOOKS LIKE COULD GET SOME INITIAL DEVELOPMENT WITHIN THE
NEXT FEW HOURS ALONG THE FRONTAL BOUNDARY IN PLACE. POTENTIAL COULD
ALSO LEAD TO HAVING TO WAIT FOR UPSTREAM ENERGY TO GET ANYTHING
GOING UNTIL LATE THIS EVENING...BUT THEN SOUNDINGS INDICATE MORE
ELEVATED ACTIVITY LIMITING THE SEVERE THREAT AT THIS TIME. EITHER
WAY MOISTURE ON THE INCREASE...AND TO REMAIN ACROSS THE AREA
LIMITING OVERNIGHT TEMPS FROM COOLING OFF TOO MUCH AS DEWPOINTS
EXPECTED TO REMAIN IN THE UPPER 60S TO LOWER 70S ACROSS THE AREA
WITH MOISTURE ADVECTION POINTED DIRECTLY INTO CENTRAL CWA OVERNIGHT.

.LONG TERM.../THURSDAY THROUGH TUESDAY/
WILL SEE ACTIVE WX PERSIST INTO THURSDAY AS FRONTAL BOUNDARY LIFTS
NORTH THROUGH THE STATE.  WL LIKELY SEE THE CAP ACRS SOUTHERN IA
ENDING TSRA DURING THE MORNING...HOWEVER WL SEE STRONG INSTABILITY
AND EDGE OF CAP IN NORTHERN IA AND WL LIKELY SEE SEVERE STORMS BY
LATE AFTERNOON OR EVENING WITH PEAK HEATING.  GIVEN THE SUFFICIENT
SHEAR AND NEARBY TRIPLE POINT...MAY SEE DECENT TORNADO THREAT BY MID
TO LATE AFTERNOON ACRS NORTH CENTRAL AND NORTHWEST AREAS OF IOWA.
MOST CONVECTION WL REMAIN ACRS THE NORTH THURSDAY NIGHT...BUT MAY
BEGIN TO SPREAD SOUTHWARD OVERNIGHT AS BOUNDARY SLIPS INTO THE
STATE.  NEXT ROUND OF STORMS EXPECTED ON FRIDAY WITH FINAL SHORTWAVE
PASSING THROUGH THE STATE.  ANOTHER ROUND OF SEVERE WEATHER IS
LIKELY WITH THIS SYSTEM PRIOR TO SHORTWAVE PASSAGE WITH PCPN ENDING
FROM WEST TO EAST ON LATE FRIDAY INTO FRIDAY NIGHT.  WARMEST
TEMPERATURES OF THE SEASON ARE EXPECTED ON THURSDAY WITH THERMAL
RIDGE AND CAP IN PLACE ACRS THE SOUTH ALLOWING READINGS INTO THE
LOWER 90S THERE. WL SEE SOME QUIET WEATHER ON SATURDAY WITH RIDGING
PASSING THROUGH THE AREA...HOWEVER WL BEGIN TO SEE RETURN OF HEAT ON
MOISTURE ON SUNDAY WITH THE THREAT OF CONVECTION BEGINNING BY SUNDAY
AFTERNOON.  AFTER THAT POINT...TIMING AND PLACEMENT OF TSRA CHANCES
BECOMES QUITE DIFFICULT AS MEDIUM RANGE MODELS DEPART FROM ONE
ANOTHER.  HOWEVER...IT DOES APPEAR THAT MUCH MORE SUMMER LIKE
TEMPERATURES WILL BE IN STORE WITH READINGS AT OR ABOVE NORMAL FOR
NEXT WEEK.

&&

.AVIATION...18/00Z
MOIST AND UNSTABLE AIRMASS IN PLACE OVER IOWA.  SEVERAL LINES OF
STORMS APPROACHING THE TAF SITES.  I EXPECT THUNDERSTORMS IN THE WRN
TAF LOCATIONS AROUND 06Z SPREADING SE AFT 08Z THROUGH THURSDAY
MORNING.  ADDITIONAL DEVELOPMENT WILL OCCUR OVER TAF LOCATIONS AFT
22Z AS A FRONTAL BOUNDARY RE-ESTABLISHES ITSELF ACROSS CENTRAL IOWA.
MVFR CONDITIONS IN THUNDERSTORMS OTHERWISE VFR CIGS ARE FORECAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION/SHORT TERM...FAB
LONG TERM...COGIL
Hazardous weather outlook, Jun 17, 7:33 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
833 AM CDT WED JUN 17 2009

IAZ044>047-057>060-070>073-081>084-092>095-181100-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-
DECATUR-WAYNE-
833 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST FOR LATE THIS AFTERNOON AND TONIGHT
WITH A MODERATE RISK OF SEVERE WEATHER.  SEVERE STORMS ARE
EXPECTED BY LATE EVENING WITH THE MAIN THREAT FROM LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. A FEW TORNADOES
WILL ALSO BE POSSIBLE. LOCALLY HEAVY...AND POTENTIALLY FLOODING
RAINS MAY ACCOMPANY THE STRONGER STORMS AS WELL WITH ISOLATED
AMOUNTS OF UP TO TWO INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS CONTINUE OFF AND ON RIGHT INTO FRIDAY.
THE POTENTIAL FOR SEVERE WEATHER PERSISTS AS WELL WITH LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES STILL POSSIBLE.  LOCALLY
HEAVY...AND POTENTIALLY FLOODING RAINS MAY STILL ACCOMPANY THE
STRONGER STORMS.

MINIMAL CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST LATE
SUNDAY AND AGAIN MONDAY NIGHT...BUT THE SEVERE WEATHER POTENTIAL
IS LOW FOR THE TIME BEING.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGERS CONFERENCE CALL HAS BEEN SCHEDULED FOR 100
PM THIS AFTERNOON. SPOTTER ACTIVATION WILL BE NEEDED LATE THIS
AFTERNOON AND ESPECIALLY OVERNIGHT. SEVERAL OTHER INSTANCES OF
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY THROUGH FRIDAY. REPORTS
OF HEAVY RAINS OR FLOODING ARE ALSO ENCOURAGED AND
APPRECIATED...EVEN OUTSIDE OF ACTIVATIONS FOR SEVERE WEATHER.

IAZ004>007-015>017-023>028-033>039-048>050-061-062-074-075-085-
086-096-097-181100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
JASPER-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
833 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT AND SOME OF THESE STORMS COULD
VERY WELL BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
POSSIBLY A FEW TORNADOES. LOCALLY HEAVY...AND POTENTIALLY FLOODING
RAINS MAY ACCOMPANY THE STRONGER STORMS AS WELL WITH ISOLATED
RAINFALL OF UP TO TWO INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS CONTINUE OFF AND ON RIGHT INTO FRIDAY.
THE POTENTIAL FOR SEVERE WEATHER PERSISTS AS WELL WITH LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES STILL POSSIBLE.  LOCALLY
HEAVY...AND POTENTIALLY FLOODING RAINS MAY STILL ACCOMPANY THE
STRONGER STORMS.

MINIMAL CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST LATE
SUNDAY AND AGAIN MONDAY NIGHT...BUT THE SEVERE WEATHER POTENTIAL
IS LOW FOR THE TIME BEING.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGERS CONFERENCE CALL HAS BEEN SCHEDULED FOR 100
PM THIS AFTERNOON. SEVERAL INSTANCES OF SPOTTER ACTIVATION MAY BE
NEEDED THROUGH FRIDAY. REPORTS OF HEAVY RAINS OR FLOODING ARE ALSO
ENCOURAGED AND APPRECIATED...EVEN OUTSIDE OF ACTIVATIONS FOR
SEVERE WEATHER.

CC

The radar

The Des Moines radar (KDMX), 93 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

41 thunderstorm wind, 22 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Cass

When
June 17, 8:33 PM CST to 8:38 PM CST
Where
Cass County, 0.69 mi N of Anita Muni Arpt
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.440, -94.770

Thunderstorm Wind, Audubon

When
June 17, 9:00 PM CST
Where
Audubon County, Gray
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.850, -94.980

High winds in the town of Gray blew over trees and some traffic signs.

Hail, Audubon

When
June 17, 9:06 PM CST
Where
Audubon County, 2.32 mi SSW of Kenfield
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.550, -94.750

Thunderstorm Wind, Adair

When
June 17, 9:10 PM CST
Where
Adair County, 2.76 mi S of Arbor Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.330, -94.320

A two and one half foot diameter tree was downed.

Hail, Adair

When
June 17, 9:28 PM CST to 9:35 PM CST
Where
Adair County, 0.52 mi E of Adair
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
41.500, -94.640

The Adair Fire Department reported the hail lasted several minutes.

Hail, Adair

When
June 17, 9:30 PM CST
Where
Adair County, 0.52 mi E of Adair
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.500, -94.640

Hail, Adair

When
June 17, 9:31 PM CST
Where
Adair County, 0.52 mi E of Adair
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
41.500, -94.640

Hail, Adair

When
June 17, 9:37 PM CST
Where
Adair County, 0.52 mi E of Adair
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Amateur Radio
Coordinates
41.500, -94.640

Hail, Polk

When
June 17, 9:43 PM CST
Where
Polk County, 2.08 mi SE of Lovington
Measured
1 in hail
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
41.630, -93.670

Hail, Polk

When
June 17, 9:45 PM CST
Where
Polk County, 0.86 mi SE of Lovington
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
41.640, -93.690

Hail, Polk

When
June 17, 9:45 PM CST
Where
Polk County, 0.52 mi W of Lovington
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.650, -93.710

Hail, Polk

When
June 17, 9:50 PM CST
Where
Polk County, 0.52 mi W of Carney
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.680, -93.610

Hail, Guthrie

When
June 17, 9:53 PM CST
Where
Guthrie County, 0.86 mi SE of Casey
Measured
2 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.510, -94.520

Hail, Madison

When
June 17, 10:00 PM CST
Where
Madison County, 0.86 mi SW of Winterset Arpt
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
COOP Observer
Coordinates
41.360, -94.030

Hail, Polk

When
June 17, 10:05 PM CST
Where
Polk County, 0.86 mi SE of Bondurant
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Amateur Radio
Coordinates
41.690, -93.460

Amateur Radio operator reported one inch diameter hail at the intersection of northeast 78th and Highway 65 in Bondurant.

Hail, Adair

When
June 17, 10:12 PM CST
Where
Adair County, 7.58 mi NNE of Howe
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
41.500, -94.320

Thunderstorm Wind, Madison

When
June 17, 11:05 PM CST
Where
Madison County, 1.48 mi SSE of Peru
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
41.210, -93.910

Several tree branches were down at the intersection of G68 and R21.

Hail, Madison

When
June 17, 11:10 PM CST
Where
Madison County, 0.86 mi NW of East Peru
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.240, -93.940

Thunderstorm Wind, Madison

When
June 17, 11:10 PM CST
Where
Madison County, 1.48 mi SSE of Peru
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.210, -93.910

Madison County law enforcement reports trees blown down over the road at 3010 Rustic Ave.

Thunderstorm Wind, Madison

When
June 17, 11:10 PM CST
Where
Madison County, 0.86 mi NW of East Peru
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.240, -93.940

Thunderstorm Wind, Sac

When
June 17, 11:15 PM CST
Where
Sac County, 0.69 mi S of Lake View
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.310, -95.050

A medium sized tree was down.

Funnel Cloud, Madison

When
June 17, 11:16 PM CST
Where
Madison County, 2.59 mi NE of Barney
Reported by
Law Enforcement
Coordinates
41.200, -94.000

Madison County law reported a funnel cloudy near the intersection of Millstream Ave and 305th St.

Hail, Madison

When
June 17, 11:25 PM CST
Where
Madison County, 1.25 mi ESE of Truro
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Amateur Radio
Coordinates
41.210, -93.850

Hail, Clarke

When
June 17, 11:45 PM CST
Where
Clarke County, 0.87 mi SE of Jamison
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.120, -93.720

Thunderstorm Wind, Marshall

When
June 17, 11:45 PM CST
Where
Marshall County, Liscomb
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
42.200, -93.000

Tree and power line damage occurred near Liscomb.

Hail, Carroll

When
June 17, 11:58 PM CST
Where
Carroll County, 0.69 mi S of Lidderdale
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.120, -94.780

Hail, Lucas

When
June 18, 12:01 AM CST
Where
Lucas County, 0.52 mi E of Chariton
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.020, -93.310

Thunderstorm Wind, Mahaska

When
June 18, 12:38 AM CST
Where
Mahaska County, 0.86 mi NE of Oskaloosa
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.310, -92.640

Thunderstorm Wind, Boone

When
June 18, 12:42 AM CST
Where
Boone County, 2.31 mi SSW of Boone Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
42.020, -93.870

Thunderstorm Wind, Polk

When
June 18, 12:53 AM CST
Where
Polk County, Polk City
Measured
50 kt (58 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
41.770, -93.720

Thunderstorm Wind, Boone

When
June 18, 12:53 AM CST
Where
Boone County, 2.07 mi NE of Madrid
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.900, -93.820

Thunderstorm Wind, Story

When
June 18, 12:55 AM CST
Where
Story County, 1.03 mi E of Huxley
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.900, -93.600

Widespread wind damage was reported around Huxley with up to 20 inch limbs down. A shed was blown through a parking lot.

Thunderstorm Wind, Boone

When
June 18, 12:55 AM CST
Where
Boone County, 1.54 mi E of Madrid
Measured
51 kt (59 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.880, -93.820

Several 4 to 6 inch tree branches were down and blown through the neighborhood.

Thunderstorm Wind, Boone

When
June 18, 12:58 AM CST
Where
Boone County, 1.54 mi E of Madrid
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.880, -93.820

Boone County law enforcement reported 12 inch tree limbs down in Madrid.

Thunderstorm Wind, Story

When
June 18, 1:00 AM CST
Where
Story County, Cambridge
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.900, -93.530

A metal outbuilding was blown over at a trailer park.

Thunderstorm Wind, Story

When
June 18, 1:00 AM CST
Where
Story County, 1.03 mi E of Huxley
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.900, -93.600

Large branches and power lines were reported down.

Thunderstorm Wind, Story

When
June 18, 1:00 AM CST
Where
Story County, 2.48 mi SW of Cambridge
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.880, -93.570

Semi-tractor trailer was blown off Interstate 35 near Highway 210.

Thunderstorm Wind, Polk

When
June 18, 1:00 AM CST
Where
Polk County, 1.03 mi E of Alleman
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
41.820, -93.600

U.S. Highway 69 was closed due to power lines over the highway between Highway 210 and Highway 87.

Thunderstorm Wind, Marion

When
June 18, 1:00 AM CST
Where
Marion County, 2.08 mi SW of Red Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.410, -93.150

A power pole was snapped.

Thunderstorm Wind, Polk

When
June 18, 1:00 AM CST
Where
Polk County, Carney
Measured
52 kt (60 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.680, -93.600

Measured by anemometer.

Thunderstorm Wind, Polk

When
June 18, 1:00 AM CST
Where
Polk County, 2.07 mi S of Polk City
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
41.740, -93.720

Thunderstorm Wind, Polk

When
June 18, 1:00 AM CST
Where
Polk County, 1.47 mi NNE of Ankeny
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
41.750, -93.610

Roof damage occurred throughout the neighborhood. Siding was ripped off of some houses.

Thunderstorm Wind, Polk

When
June 18, 1:02 AM CST
Where
Polk County, Clive
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.630, -93.780

Thunderstorm Wind, Polk

When
June 18, 1:02 AM CST
Where
Polk County, 1.24 mi NE of Ankeny
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.740, -93.600

Thunderstorm Wind, Story

When
June 18, 1:05 AM CST
Where
Story County, 1.03 mi E of Huxley
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.900, -93.600

The power was out in Huxley. Pea size hail was observed.

Thunderstorm Wind, Polk

When
June 18, 1:06 AM CST
Where
Polk County, 1.24 mi NE of Ankeny
Measured
52 kt (60 mph) estimated gust
Injuries
3 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
41.740, -93.600

Thunderstorm Wind, Polk

When
June 18, 1:08 AM CST
Where
Polk County, 0.86 mi SE of Ankeny
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.720, -93.610

Numerous tree branches up to 6 inches in diameter down. Power was out in many areas and some street flooding occurred.

Thunderstorm Wind, Polk

When
June 18, 1:08 AM CST
Where
Polk County, 1.24 mi NE of Ankeny
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.740, -93.600

Thunderstorm Wind, Polk

When
June 18, 1:10 AM CST
Where
Polk County, 1.55 mi E of Bondurant
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.700, -93.440

Reports of a roof blown off of a house and barn at 2nd St. and NE 80th east of Bondurant were received.

Hail, Polk

When
June 18, 1:10 AM CST
Where
Polk County, 1.24 mi NW of Urbandale
Measured
0.88 in hail
Crop damage
$1,000
Reported by
COOP Observer
Coordinates
41.640, -93.740

Thunderstorm Wind, Polk

When
June 18, 1:13 AM CST
Where
Polk County, 1.55 mi E of Des Moines
Measured
51 kt (59 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.600, -93.590

Thunderstorm Wind, Polk

When
June 18, 1:14 AM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
41.530, -93.660

Thunderstorm Wind, Polk

When
June 18, 1:14 AM CST
Where
Polk County, 0.86 mi SE of Ankeny
Measured
64 kt (74 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
41.720, -93.610

Thunderstorm Wind, Jasper

When
June 18, 1:17 AM CST
Where
Jasper County, 3.49 mi S of Valeria
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.680, -93.340

Several shingles were blown off the roofs of many homes. Windows were blown out of one house.

Thunderstorm Wind, Wapello

When
June 18, 1:22 AM CST
Where
Wapello County, 0.52 mi W of Ottumwa
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.020, -92.410

Road signs were blown over.

Thunderstorm Wind, Jasper

When
June 18, 1:23 AM CST
Where
Jasper County, 0.86 mi NE of Colfax
Measured
51 kt (59 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
41.680, -93.240

Thunderstorm Wind, Jasper

When
June 18, 1:25 AM CST
Where
Jasper County, 0.52 mi W of Prairie City
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.600, -93.240

Thunderstorm Wind, Jasper

When
June 18, 1:25 AM CST
Where
Jasper County, 1.69 mi WNW of Goddard
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.730, -93.250

Thunderstorm Wind, Marion

When
June 18, 1:30 AM CST
Where
Marion County, 2.08 mi SW of Red Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.410, -93.150

A power pole was snapped off.

Thunderstorm Wind, Wapello

When
June 18, 1:35 AM CST
Where
Wapello County, 2.61 mi W of Eldon
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.920, -92.220

Hail, Marion

When
June 18, 1:48 AM CST
Where
Marion County, 1.48 mi NNW of Knoxville Arpt
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Public
Coordinates
41.320, -93.130

Thunderstorm Wind, Webster

When
June 18, 7:05 AM CST
Where
Webster County, 0.69 mi N of Ft Dodge
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.510, -94.180

Thunderstorm Wind, Story

When
June 18, 8:05 AM CST
Where
Story County, 1.68 mi WSW of Mc Callsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.160, -93.430

Hail, Story

When
June 18, 8:11 AM CST
Where
Story County, 0.51 mi E of Mc Callsburg
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.170, -93.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165353, 171672, 165357, 165425, 165367, 165394, 165362, 165387, 165370, 165377, 165395, 165388, 165383, 165393, 165390, 165389, 165399, 165391, 165397, 165429, 165423, 165347, 165392, 165396, 171655, 165398, 165426, 165430, 165433, 165431, 165434, 165405, 165451, 165400, 165402, 165403, 165404, 165410, 165427, 165428, and more.